U.S. doctors online nowAsk doctors free
Brooklyn, NY
A 29-year-old male asked:

Can i take pseudoephedrine hci with lexapro (escitalopram)? and what about phenylephrine? the first one has been my preferred cold med for years.

14 doctor answers29 doctors weighed in
Dr. Donald Jacobson
A Verified Doctoranswered
41 years experience
Either one is fine.: Be aware that those chemicals can cause a false positive urine amphetamine on a urine toxicology test. Best wishes.
Dr. Patrick Tapia
Psychiatry 14 years experience
It should be okay: You should be fine although there are very rare instances of people having excessive vasoconstriction throughout their brain with taking Pseudoephedrine and it was thought that this was related to excessive serotonin. There is also a proposed instance of serotonin syndrome after the combination of Pseudoephedrine and Paxil (paroxetine) in a person with peripheral artery disease. The risks are relatively low.
Dr. Caroline Cribari
Psychiatry 24 years experience
Likely no problem.: You likely will be able to tolerate pheylephrine with your lexapro (escitalopram). The most difficult time to combine would be if you were starting Lexapro (escitalopram) or increasing the dose. At those times, patients can have an increased arousal state, which if combined with an activating agent like phenylephrine could be not only uncomfortable but possibly dangerous. I still recommend you call your doctor to discuss this.
Dr. Alvin Lin
Geriatrics 31 years experience
DrugDrugInteractions: Yes, you can take Pseudoephedrine w/lexapro (http://www.Drugs.Com/interactions-check.Php?Drug_list=1964-0, 1013-565). However, it's always best to tell your prescribing doctor & dispensing pharmacist everything you're taking, whether prescription or otc, so that they can pre-emptively look for drug-drug interactions before prescribing you something.
Dr. Alvin Lin
Dr. Alvin Lin commented
Geriatrics 31 years experience
Provided original answer
Regarding phenylephrine vs Lexapro, check out http://www.drugs.com/interactions-check.php?drug_list=1853-0,1013-565
Sep 24, 2013
Dr. Alvin Lin
Dr. Alvin Lin commented
Geriatrics 31 years experience
Provided original answer
Sep 24, 2013
Dr. Oscar Novick
Pediatrics 59 years experience
Lexapro (escitalopram): You can take Lexapro (escitalopram) and phenylepherine together without causing problems. If you take Lexapro (escitalopram) with Pseudoephedrine your concentration may suffer and you may be more irritable.
Dr. Nayla Mumneh
Allergy and Immunology 30 years experience
Medications: You can take either, but know that side effects of decongestants include agitation and may cause anxiety. If you have been able to tolerate Pseudoephedrine in the past without much side effects, you should be fine.
Dr. Anthony Vertino
Clinical Psychology 24 years experience
Yes: Cold medicine should not interact with your lexapro (escitalopram). It is always advisable to consult with your physician as well.
Dr. Eric Levin
Psychiatry 42 years experience
Should be ok: Your not on brand Lexapro (escitalopram) and generic? Also how often do you use cialis? If you begin to have heart palpitations or sleep disturbances, restlessness or headaches during the day, then check you pulse and blood pressure. Pseudoephedrine & phenylephrine, could effect cardiac, CNS etc. But infrequently. See package insert. Risk per100 people or per 1000 is usually small. See ent, meds or ballooning ?
Dr. Chuck Shaffer
Bariatrics 34 years experience
See below YES: I found no drug interactions. However, everybody's different, so check with your physician.
Dr. Pamela Pappas
Psychiatry 43 years experience
No interactions: There are no interactions between your Lexapro (escitalopram) and the cold medicines you list. However, in some people Pseudoephedrine and phenylephrine can cause or worsen anxiety.
Dr. David Wishnew
Wound care 43 years experience
Drug interaction: Either Pseudoephedrine or phenylephrine can be taken with Lexapro (escitalopram) without significant interactions.
Dr. Gebrehana Zebro (formerly Woldegiorgis)
Internal Medicine 33 years experience
No significaqnt: Interaction between Lexapro (escitalopram) and Pseudoephedrine . Beware of rebound congestion if you use the medication for prolonged time . Do not forget also to be aware of your blood pressure elevation.
Dr. Bachar Al-Alami
ADHD & Autism 37 years experience
Can't mix/Ask Doc: Data demonstrate that the specified agents may interact with each other in a clinically significant manner. The benefits of concomitant use of these two medications usually outweigh the risks. An appropriate monitoring plan should be implemented to identify potential negative effects. Dosage adjustments of one or both agents may be needed in a minority of patients.
Dr. Robert Grieco
Family Medicine 38 years experience
Better to avoid: Decongestants like the ones mentioned work by acting somewhat like Adrenalin and can cause your heart to race, keep you up and feel anxious. These side effects can be exaggerated if taking Lexapro (escitalopram) especially if that is one of the problems you are taking it for. It would be safer to use a topical decongestant like afrin nasal spray as long as you keep it to 3 days or less.
Dr. Eric Levin
Dr. Eric Levin commented
Psychiatry 42 years experience
Be careful w/phenylephrine. I know for many it's thing that opens their nose to breath! The ENT's actually use it to open nasal passages to scope.Yet the pharmaceutical companies have not produced a non-addictive substitute. The oxymetazoline for many is a joke. W/phenyl+pseudoe+other meds,ekg effects,OTc interval,need monitoring.Also anyone w/glaucoma must be careful or GI or prostate problems.
Sep 27, 2013

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 12, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.